Heavy Rain, Allegheny
- When
- July 5, 6:00 AM EST to 7:48 AM EST
- Where
- Allegheny County, 0.87 mi NE of Highcliff
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -80.020
Trained spotter received 1.80 inches of rain in 2 hours.
A very moist and unstable airmass lead to thunderstorms in the northeast ahead of a cold front. 04 inches (this was noted to be the top 5 reading for PWAT of all time).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A very moist and unstable airmass lead to thunderstorms in the northeast ahead of a cold front. PWAT values continued to be high; the PBZ 12Z sounding measured 2.04 inches (this was noted to be the top 5 reading for PWAT of all time). Localized flooding continued to be the concern as the region has already had a number of rainy days prior. A Flash Flood Watch was issued by the office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 5, 3:47 AM EST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 447 AM EDT Thu Jul 5 2018 .SYNOPSIS... Heavy rainfall and thunderstorms will persist throughout Thursday ahead of cold front. Dry weather and seasonal temperatures are expected over the weekend and into the beginning of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Isolated showers are starting to once again develop across our region--mainly focused in the ridges and southern Ohio for now. Storms with little to no movement will have to be monitored closely for any flooding potential. Also, areas that have had heavy downpours late last night will be vulernable if heavy showers quickly return. Unfortunately, more showers and storms will continue throughout the day as a shortwave over the upper level ridge moves in. The risk for excessive rainfall for our region will once again be a threat. A Flash Flood Watch has been issued for our PA counties starting at noon. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... High POPs will continue across our region as the cold front continues to push in this evening; the Flash Flood Watch is expected to continue until midnight. Dry conditions will gradually move in Friday morning as a strong sfc high pressure pushes in from the Midwest. Temperatures will finally be a bit below the seasonal average in the upper 70s. Throughout the weekend the dewpoints will be in the comfortable mid to lower-50s. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... High pressure will maintain dry conditions with less humidity until Monday. Once the sfc high weakens and moves further south, southwestern flow will bring moisture back into the region. Rain showers and thunderstorm could return as early as Tuesday evening. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... Patchy MVFR fog will improve to VFR at all sites by mid morning. Thunderstorms are expected to develop ahead of an approaching cold front this afternoon with visibility restrictions in heavy rain and strong winds. OUTLOOK... VFR conditions through the weekend behind a Friday cold front. Breezy north winds between 15 to 20 knots are likely Friday behind the front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 601 AM EDT Thu Jul 5 2018 PAZ007>009-013>016-020>023-029-031-073>076-061015- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges- 601 AM EDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is also a marginal threat of severe weather with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021-509>514- 061015- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 601 AM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is also a marginal threat of severe weather with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Pittsburgh radar (KPBZ), 17 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
3 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Trained spotter received 1.80 inches of rain in 2 hours.
Trained spotter measured 2.27 inches since 6am.
A citizen reported 2.19 inches has fallen since 6am.
The 911 Call Center reported that a Port Authority bus with passengers was taking on water and disable at Thompson Run Road. Swift water team dispatched at Thompson and Evergeen Road. Spring Garden Ave flooded at Wilson Road in Northview Heights; vehicle stranded. Residence were flooded at 11 Sedgwick Street. Six people were stranded on the 2nd floor.
A 911 Call Center reported trees down at American School Road and Camp Run in Franklin Township.
The 911 Call Center reported multiple trees down in Patterson and Brighton Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772505, 772510, 772513, 772504, 773783, 773782.